Alert archive / Montana / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Great Falls, MT

September 12, 2024Broadwater County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this flash flood warning at Sep 12, 2024, 7:17 AM MDT for Broadwater County, Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2024, 7:17 AM MDT (13:17 UTC)
Expired
Sep 12, 2024, 10:15 AM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Broadwater County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 89 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS55 KTFX 121317
FFWTFX
MTC007-049-121615-
/O.NEW.KTFX.FF.W.0002.240912T1317Z-240912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
717 AM MDT Thu Sep 12 2024

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  The Horse Gulch burn scar in...
  Northwestern Broadwater County in southwestern Montana...
  Southeastern Lewis and Clark County in west central Montana...

* Until 1015 AM MDT.

* At 717 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Horse Gulch Burn Scar. The expected rainfall 
  rate is 0.25 to 0.50 inches in 1 hour. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the The Horse Gulch Fire Scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Horse Gulch Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Horse Gulch Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Broadwater and Southeastern 
  Lewis and Clark Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Horse Gulch Burn Scar. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters...climb to safety.

&&

LAT...LON 4666 11174 4668 11175 4671 11173 4673 11167
      4671 11161 4669 11159 4665 11161 4666 11172

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

RG
2 follow-up statements
169 
WGUS75 KTFX 121457
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
857 AM MDT Thu Sep 12 2024

MTC007-049-121615-
/O.CON.KTFX.FF.W.0002.000000T0000Z-240912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Lewis and Clark MT-
857 AM MDT Thu Sep 12 2024

...FLASH FLOOD WARNING FOR THE HORSE GULCH BURN SCAR REMAINS IN 
EFFECT UNTIL 1015 AM MDT THIS MORNING FOR BROADWATER AND LEWIS AND 
CLARK COUNTIES...

At 857 AM MDT, Doppler radar indicated that between 0.1 and 0.4 
inches of rain have fallen over the Horse Gulch burn scar. 
Additional scattered showers and thunderstorms with rainfall rates 
between 0.1 to 0.25 inches an hour can be expected for the remainder 
of the morning. Flash flooding is ongoing or expected to begin 
shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Horse Gulch burn scar area and vicinity. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Horse Gulch Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Horse Gulch Burn
         Scar.

Some locations that will experience flash flooding include...
  Horse Gulch Burn Scar area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may cause flash flooding of creeks...streams...and 
ditches in the Horse Gulch Burn Scar. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters...climb to safety.

&&

LAT...LON 4666 11174 4668 11175 4671 11173 4673 11167
      4671 11161 4669 11159 4665 11161 4666 11172

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.1-0.25 INCHES IN 1 HOUR

$$

RG
352 
WGUS75 KTFX 121613
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
1013 AM MDT Thu Sep 12 2024

MTC007-049-121623-
/O.EXP.KTFX.FF.W.0002.000000T0000Z-240912T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Lewis and Clark MT-
1013 AM MDT Thu Sep 12 2024

...FLASH FLOOD WARNING FOR THE HORSE GULCH BURN SCAR WILL EXPIRE AT 
1015 AM MDT THIS MORNING FOR BROADWATER AND LEWIS AND CLARK 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat, however, please continue to heed remaining road 
closures.

Additionally, a Flash Flood Watch remains in effect until 1200 AM 
MDT Friday for the Horse Gulch burn scar area.

&&

LAT...LON 4666 11174 4668 11175 4671 11173 4673 11167
      4671 11161 4669 11159 4665 11161 4666 11172

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:45 AM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 12, 5:45 AM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 AM MDT Thu Sep 12 2024

Aviation Section Updated

.SYNOPSIS...
Expect the precipitation to become a more widespread steady rain,
with the rain continuing into Friday morning. Some areas could
receive over one inch of rainfall. Some high mountain snow is
expected for portions of southwest Montana. Cooler temperatures
will continue through tomorrow before warming up a little this
weekend.

&&

.DISCUSSION...

Key Points:

 -Widespread rainfall today with the heaviest amounts expected
  between noon and midnight

 -Snowfall in the Gallatin and Madison county mountains could pose
  a hazard to those in the backcountry

 -Drier conditions expected this weekend

 -Another round of cooler and wetter conditions possible next
  week

Today... Scattered showers are underway across the region which
are expected to fill in and become more widespread heading into
the afternoon hours. Some periods of thunder are possible along
the eastern half of Blaine and Fergus county, however, it is
becoming less likely that these storms will pose a significant
severe threat. The most likely impact with any stronger
thunderstorms will be severe wind gusts. Otherwise, the worst of
it will be to the east of our area where there is greater support
for supercell development.

For most of the region, stratiform precipitation will be the
dominant mode for the remainder of this event. Model guidance has
shifted the focus for the highest precipitation amounts to the
mountains of central Montana including the Big Belts, Little
Belts, Highwoods, and Bear's Paw. In particular, the HREF shows a
20-30% chance of over 2 inches for portions of the Big Belts.
This will bring some flooding concerns, especially around the
Horse Gulch burn scar which has already experienced some flooding
over the past day. The flash flood watch for the burn scar remains
on track with no major updates needed at this time, however, other
locations in the region will need to be watched carefully for a
localized flooding potential.

When looking at the snow totals and probabilities, the northern
Rockies have all but dried up on snow probabilities for the eastern
side and while some snow may be possible at the highest elevations,
impacts are not expected at pass level and below. Where snow
probabilities and amounts have increased are along the Gallatin
and Madison county mountains. The probability of locations above
8000 feet receiving at least 4 inches jumped up to the 70 to 90%
range. As a result, a winter weather advisory has been issued for
that region through noon tomorrow. Confidence and model support
was not high enough to justify issuing a warning although isolated
snow amounts above 8 inches at the highest elevations cannot be
ruled out. The main impact will be to those in the backcountry as
wet snow and cold temperatures will pose a threat for hypothermia
as well as create slippery conditions that will make hiking
dangerous.

Saturday and Sunday... This weekend will be the lull in between two
troughs. By Saturday morning, quasi-zonal flow will set up over
Montana allowing temperatures to moderate a little bit back
towards normal and keep the region on the drier side of things. By
Sunday, the next upper level trough starts to make its way
onshore along the west coast. Ahead of the trough, moisture
advected into the region along with a weak embedded shortwave
could lead to some isolated to scattered afternoon thunderstorms.
That being said, the severe weather potential for Sunday afternoon
remains low with the most likely concern being strong wind gusts.

Monday through Wednesday... Confidence remains high that the upper
level trough will set up over the western CONUS during the first
half of the work week. This pattern is expected to bring another
round of cooler and wetter conditions to central and southwestern
Montana. At this time, specific details remain uncertain as even
slight changes in the track of the low have the potential to shift
where the heaviest rain is expected. But early signs point to
another round of wetting rain that will, at least for now, keep
fire weather concerns at bay.  -thor

&&

.AVIATION...
12/12Z TAF Period

A few isolated thunderstorms will affect the northern portions of
CWA through about 00z, but they are too isolated to include at most
terminal sites at this time. Otherwise scattered showers are
possible elsewhere through about 15z. After 15z, generally expect a
widespread rain to develop over much of the CWA, with the a steady
rain continuing into Friday morning. Ceilings/visibility will lower
into the MVFR/IFR range across much of the CWA. Mountains/passes
will be obscured throughout the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
A flash flood watch remains in effect for the Horse Gulch burn scar
area. Any convective shower that produces over 0.40 inches of
precipitation in this region in less than a half hour could produce
another debris flow. Otherwise, periods of rain are expected across
the CWA today into Friday morning, with total rainfall amounts of 1
to 3 inches expected. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  47  67  45 /  90 100  70   0
CTB  54  46  64  44 /  90 100  70  10
HLN  54  49  68  46 / 100  90  60   0
BZN  53  44  67  40 / 100  90  50   0
WYS  44  31  57  28 /  90  80  30   0
DLN  49  40  64  40 / 100  80  10   0
HVR  65  49  67  46 /  90  90  90  10
LWT  61  43  64  41 /  90  90  60  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Friday for Gallatin and
Madison County Mountains and Centennial Mountains.

Flash Flood Watch from 9 AM MDT this morning through this
evening for Big Belt, Bridger and Castle Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Sep 12, 6:43 AM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
643 AM MDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     Rain             7 SSE Ulm               47.33N 111.48W
09/12/2024  M1.33 Inch       Cascade            MT   Trained Spotter

&&

Moldan
Special weather statement, Sep 12, 6:57 AM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
657 AM MDT Thu Sep 12 2024

MTZ317-319>323-121345-
Helena Valley MT-Little Belt and Highwood Mountains MT-
Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Canyon Ferry Area MT-
657 AM MDT Thu Sep 12 2024

...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL WILL IMPACT SOUTHEASTERN
LEWIS AND CLARK... NORTHERN BROADWATER AND WEST CENTRAL MEAGHER
COUNTIES THROUGH 745 AM MDT...

At 651 AM MDT, Doppler radar was tracking a cluster of thunderstorms
along a line extending from 16 miles northwest of Toston to near
Townsend. Movement was northeast at 20 mph.

HAZARD...Brief heavy rainfall between 0.20 and 0.50 inches and
         lightning.

SOURCE...Radar indicated.

IMPACT...Localized flooding impacts near the Horse Gulch burn scar.

Locations impacted include...
Townsend, Silos, Fort Logan, Winston, York, and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4691 11179 4665 11096 4623 11141 4635 11176
TIME...MOT...LOC 1251Z 212DEG 22KT 4636 11164 4631 11146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:13 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Lewis and Clark, Meagher32 min
Sep 11, 6:45 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Judith Basin, Meagher30 min
Sep 11, 7:15 PM MDTSpecial Weather StatementTFXCascade30 min
Sep 11, 7:30 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXBroadwater, Gallatin, Meagher30 min
Sep 11, 7:44 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Sep 11, 7:58 PM MDTSpecial Weather StatementTFXMeagher62 min
Sep 11, 8:11 PM MDTSpecial Weather StatementTFXChouteau, Judith Basin34 min
Sep 11, 8:26 PM MDTFlash Flood WarningTFXBroadwater, Lewis and Clark3 hr
Sep 11, 9:24 PM MDTFlash Flood WatchTFXBroadwater, Gallatin, Lewis and Clark, Meagher27 hr
Sep 12, 4:09 AM MDTWinter Weather AdvisoryTFXBeaverhead, Gallatin, Madison22 hr
Sep 12, 6:57 AM MDTSpecial Weather StatementTFXBroadwater48 min

Nearby

Flash Flood Warnings in Montana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.